Hail, Hinds
- When
- April 3, 2:23 AM CST to 2:24 AM CST
- Where
- Hinds County, 0.69 mi S of Utica
- Measured
- 1 in hail
- Property damage
- $100,000
- Reported by
- Law Enforcement
- Coordinates
- 32.110, -90.620
Hail to quarter size fell in Utica.
Multiple storms developed across the region and produced tornadoes along with large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Multiple storms developed across the region and produced tornadoes along with large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 2, 11:58 PM CST, 2 hours 25 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1258 AM CDT Mon Apr 3 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 914 PM CDT Sun Apr 2 2023 Rest of tonight: Warm front is currently situated off to the Gulf Coast & progged to lift to the ENE into the overnight. Some increased isentropic ascent from approaching shortwave to the W is aiding in increased rain & storm coverage across the WNW Delta & along the MS River corridor. Some of this activity is more elevated to the NE of the warm front, but there is some more vigorous storms just across the MS River more into central LA that could slide to the ESE over the next several hours. As warm front lifts ENE overnight, some increased low-level moisture, shear & MLCAPE will build to the ENE. Combined with strong 20-40kt mean low-level bulk shear in the 0-1km & 0-3km, respectively & around 50kts mean deep layer shear in the 0-6km layer, severe storms remain possible overnight. Main adjustments to the going fcst were to introduce a "Slight" that SPC added with the evening update. This will account for storms into NE LA & into the MS River corridor that could slide in overnight. If some of this area gets worked over, the threat & potential will drift further ESE more into the "Marginal" area in the I-20 to I-59 corridors, with some potential redevelopment into E MS near or just prior to daybreak. There remains a heavy rain signal for W-E training storm activity, >40kt low-level jet & strong moisture transport, with support from the 12Z & 00Z HREF prob match mean & localized prob match mean > 3 inches for the previously advertised areas. Going flooding graphic looks intact. Updates are out. /DC/ && .DISCUSSION... Issued at 323 PM CDT Sun Apr 2 2023 Through Monday: A warm front currently resides near the Gulf Coast but will spread northward into the area tonight as an upper shortwave approaches from the west. In spite of rather dry air near the surface, a few cells have developed over our northwest, taking advantage of steep mid level lapse rates. Later on this evening, numerous showers and thunderstorms will accompany the upper disturbance, moving in from the west later this evening and exiting our east/southeast areas early Monday morning. This convection is expected to be most vigorous to our west across north TX, where greater shear and instability are forecast to exist. These storms will encounter a more stable airmass as they advance farther east. However, they will be riding along a 40-50 kt low level jet streak and into a potentially supportive mid level lapse rate regime (moreso with southward extent). Consequently, a few severe storms may be able to make it eastward into our area later this evening through the early overnight period. Storms should gradually lose steam with eastward extent given limited instability and a weakening low level jet through daybreak Monday morning. Though the primary severe threats are damaging wind gusts and marginally severe hail, a tornado cannot be ruled out if a storm can become rooted near the surface along the warm front. Some training of convection is also anticipated, which will result in a west to east axis of higher rainfall amounts. Localized flooding can't be ruled out with higher rainfall rates, but overall totals aren't expected to be enough to result in a more widespread flooding threat. Considerable low cloudiness is expected across the area by Monday morning as the overnight system exits the area, with clearing potentially slow to occur through the day. Currently a marginal severe weather threat is outlooked over parts of northeast/east MS, however, marginal deep shear, the lack of a coherent forcing mechanism, and potential airmass disruption from morning convection and lingering cloud debris cast this threat in doubt. We will maintain the current marginal severe forecast for now, but it may need to be cut back or removed with the next forecast package. Outside of the potential for redevelopment of isolated/scattered convection Monday afternoon over east MS, most other areas will remain dry through the remainder of the day. /DL/ Monday night through Saturday night: An active weather pattern will resume in the long term forecast for the forecast area with the potential for severe weather and heavy rainfall. We'll have a temporary lull in the rain/storm potential Monday night through Tuesday night as a shortwave ridge moves across the area and the warm front moves to our north, and breezy southerly winds will help send temperatures to well above normal values (~ +15 deg F anomalies). The next major shortwave trough will cross the Plains states and approach the MS Valley region Tuesday night into Wednesday, and this will send a cold front toward the forecast area. Overall, guidance has trended a bit slower with the frontal progression into northwest portions of the area, and the threat for any severe weather occurring appears to be trending downward as much of the synoptic scale ascent lifts out before any organized deep convection can move in. Will hold off on changing the mid week graphic until the next SPC Day 3 outlook is issued which should fully encompass the event. With the front lingering over the area late week beneath deep southwest flow aloft, this could set the stage for a couple of rounds of heavy rainfall given persistent ascent associated with favorable upper jet dynamics. However, there are no strong signals for robust organized heavy convective rainfall that might lead to a greater rainfall rates and a threat for flash flooding. Total multi-day rainfall will likely end up being a few inches in some areas, but there is still not enough support in the guidance for sending out an HWO graphic at this point. /EC/ && .AVIATION... (06Z TAFS) Issued at 1249 AM CDT Mon Apr 3 2023 MVFR cigs and vsbys are expected to prevail through 16Z with ocnl IFR conditions where scattered to numerous TSRA occur. Conditions are expected to improve to VFR after 16Z although TSRA may redevelop at GTR-MEI this aftn. A gusty sw wind 18-20kts wl develop this aftn as well and then subside by 00Z Tue. /22/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 68 86 71 84 / 0 0 0 80 Meridian 67 87 69 88 / 0 0 0 50 Vicksburg 69 87 71 81 / 0 0 10 90 Hattiesburg 69 87 71 88 / 0 0 0 50 Natchez 70 87 72 81 / 0 0 0 80 Greenville 68 85 69 76 / 0 0 20 90 Greenwood 68 86 70 80 / 0 0 10 90 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/EC/22
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 913 PM CDT Sun Apr 2 2023 ARZ074-LAZ007>009-MSZ040>043-047>051-054>056-040215- Ashley-Morehouse-West Carroll-East Carroll-Issaquena-Sharkey- Yazoo-Madison MS-Warren-Hinds-Rankin-Scott-Newton-Copiah-Simpson- Smith- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight and Tuesday night through Wednesday. ARZ075-MSZ018-019-025-034>036-040215- Chicot-Bolivar-Sunflower-Leflore-Washington-Humphreys-Holmes- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of southeast Arkansas, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday night through Wednesday. MSZ026>033-037>039-044>046-040215- Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- Attala-Winston-Noxubee-Leake-Neshoba-Kemper- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...The rest of Tonight and Monday FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Severe storms capable of producing damaging wind gusts and hail up to quarter size are possible for portions of southeastern Arkansas, northern Mississippi, and northeastern Louisiana late Tuesday night into Wednesday. Tornadoes cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/4.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday and Tuesday night through Wednesday. LAZ015-016-023-025-MSZ053-040215- Richland-Madison LA-Franklin LA-Tensas-Claiborne- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight FLOODING THREAT...Limited TIMING...Remainder of tonight into early Monday morning Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) Remainder of tonight into early Monday morning, localized flash flooding is possible, particularly in low lying and urban areas. Minor river flooding is also possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. MSZ052-040215- Lauderdale- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of east central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Monday afternoon Monday afternoon, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. (https://www.weather.gov/images/jan/graphicast/3.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Monday. LAZ024-MSZ059-040215- Catahoula-Jefferson- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, and southwest Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Remainder of tonight Remainder of tonight, severe thunderstorms are possible. Some thunderstorms could produce damaging winds to 60 mph and quarter size hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. LAZ026-MSZ057-058-060>066-072>074-040215- Concordia-Jasper-Clarke-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 913 PM CDT Sun Apr 2 2023 This hazardous weather outlook is for portions of northeast Louisiana, east central Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Remainder of tonight Remainder of tonight, isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. *FLOODING* Extreme...Widespread and significant flooding is likely. Significant...Widespread flash flooding is likely and significant flooding is possible. Elevated...Areas of flash flooding likely. Limited...Localized flash flooding is possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Special Weather Statement
National Weather Service Jackson MS
1128 PM CDT Sun Apr 2 2023
MSZ040-047-030530-
Warren MS-Issaquena MS-
1128 PM CDT Sun Apr 2 2023
...A strong thunderstorm will impact portions of northern Warren and
southern Issaquena Counties through 1230 AM CDT...
At 1128 PM CDT, Doppler radar was tracking a strong thunderstorm near
Omega, or 9 miles northeast of Tallulah, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eagle Bend around 1135 PM CDT.
Redwood around 1155 PM CDT.
Oak Ridge around 1200 AM CDT.
Youngton around 1210 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3261 9105 3259 9109 3256 9107 3262 9100
3266 9073 3255 9065 3254 9059 3244 9059
3238 9063 3240 9099 3242 9096 3245 9098
3244 9105 3248 9111 3255 9109 3249 9104
3249 9099 3250 9099 3259 9113
TIME...MOT...LOC 0428Z 268DEG 35KT 3251 9108
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DBSpecial Weather Statement
National Weather Service Jackson MS
104 AM CDT Mon Apr 3 2023
LAZ007>009-015-016-023-030700-
Richland LA-Madison LA-Morehouse LA-East Carroll LA-West Carroll LA-
Franklin LA-
104 AM CDT Mon Apr 3 2023
...A strong thunderstorm will impact portions of southwestern
Morehouse, southwestern East Carroll, northwestern Madison, Richland,
southern West Carroll and northern Franklin Parishes through 200 AM
CDT...
At 104 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Start, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Rayville around 110 AM CDT.
Warden and Darnell around 130 AM CDT.
Monticello around 135 AM CDT.
Transylvania, Alsatia and Sondheimer around 150 AM CDT.
Other locations impacted by this storm include Baskin, Collinston,
Pioneer, Oak Ridge and Epps.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3236 9201 3252 9190 3260 9193 3266 9191
3266 9194 3269 9197 3275 9196 3279 9119
3257 9113 3213 9159 3216 9189 3218 9194
3217 9198 3220 9197 3219 9201 3223 9201
3225 9199 3226 9199 3228 9200 3228 9203
TIME...MOT...LOC 0604Z 268DEG 45KT 3259 9185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
86The Jackson/Brandon,MS radar (KDGX), 63 km away, was scanning. The volume nearest the first event began at 08:23 UTC.
4 hail, 4 thunderstorm wind, 2 tornado, 1 flash flood. Local standard time, as filed.
Hail to quarter size fell in Utica.
Hail up to quarter size fell in Crystal Springs.
Trees were downed in Gallman.
A tornado touched down 3 miles south southwest of Mendenhall, just west of Highway 13 near the intersection with Merit Welch Road. Multiple trees were snapped and uprooted as the tornado crossed Highway 13. The tornado continued to move northeastward through mainly rural locations of Simpson County, continuing to uproot trees and snapping branches. The tornado dissipated just under a mile east after crossing Highway 49 near John L. May Road.
Trees down along State Highway 28 near Magee.
Trees downed along State Highway 28 in Mize.
MDOT reported flooding on US 80 between Hawkins Crossing Drive and Jimmie Rodgers Parkway. Road was closed off both directions due to flooding.
Trees downed along State Highway 28 in Taylorsville.
Hail up to half dollar size was reported in rural Jones County, north of Laurel.
A tornado touched down 2 miles southeast of Moss, traveling southeast snapping branches and uprooting trees from near the intersection of Sharon Moss Road and Pacocean Acrs, Bullock road, then at the intersection of Lake Como Road and Ward Road. The tornado continued east-southeast and crossed Sharon Road near Tony Watkins Road where several large branches were snapped. The tornado finally dissipated near the intersection of McMillan Road and King McMillan Road, but not before causing roof, awning, and siding damage to a home nearby.
Hail up to the size of quarters fell in Laurel.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2023Every state in 2023This day in weather historyThe tornado archive for Mississippi, 2023Warnings in Mississippi, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102054, 1102055, 1102058, 1102051, 1102060, 1102061, 1102116, 1102062, 1102056, 1102052, 1102057.